• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Antidepressant withdrawal syndromes: time to grasp the nettle?

F

firemonkee57

Well-known member
Joined
Mar 23, 2009
Messages
8,217
As a young elf, I studied ‘medicinal chemistry’; in these courses I learnt about the physiological responses and withdrawal effects produced by many toxic compounds such as alcohol.

As a slightly older elf, at medical school, I learnt about the dangerous reality and possible life-threatening emergencies that accompanied these withdrawal effects.

Then, during psychopharmacology lectures, I learnt about ‘discontinuation effects’ that could result from an abrupt alteration in dose of drugs such as antidepressants. The difference between ‘withdrawal’ and ‘discontinuation’ appeared to be that one was induced by me, as a doctor, whereas the other was owing to addiction.

As an older elf and practicing doctor, I witnessed people ‘discontinuing’ from medications. For example, patients experienced the feeling of electric shocks passing through their bodies after missing two doses of Paroxetine. Again, I wondered about the distinction between ‘discontinuation’ and ‘withdrawal’.

So, it was with some interest that I glanced through a recent table of contents for Psychotherapy and Psychosomatics and saw an Editorial and special article discussing the phenomenon of withdrawal effects and selective serotonin re-uptake inhibitors (SSRI) antidepressants.

Antidepressant withdrawal syndromes: time to grasp the nettle?
 
SomersetScorpio

SomersetScorpio

Well-known member
Joined
Aug 17, 2012
Messages
13,534
Location
The West Country
Gosh, it's a bit scary when you read it like that. :(

Some people think that anti-depressants aren't a major or serious medication to take, but I know first hand how rough you can feel if you are 'withdrawing' from them.
I can't remember which med it was now, but I got the electric shock sensation when withdrawing - not nice at all.
Mind you, this was back in my teens when I used to be really silly about coming off meds and would just stop. Never a good or wise move.
 
Top